Alert archive / New York / Coastal Flood Statements in 2011

Coastal Flood Statement 16, NWS New York, NY

August 4, 20114 counties in New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this coastal flood statement at Aug 4, 2011, 3:58 AM EDT for 4 counties in New York; Greater Bridgeport Planning Region, Connecticut. It took effect at Aug 4, 2011, 11:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2011, 3:58 AM EDT (07:58 UTC)
In effect from
Aug 4, 2011, 11:00 AM EDT
Expired
Aug 4, 2011, 5:00 PM EDT
In force
6 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Bronx County, NY, Nassau County, NY, Queens County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 68 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WHUS41 KOKX 040758
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
358 AM EDT THU AUG 4 2011

...LOCALIZED MINOR COASTAL FLOODING POSSIBLE THIS AFTERNOON...


CTZ009-NYZ071-073-176-177-041800-
/O.NEW.KOKX.CF.S.0016.110804T1800Z-110804T2100Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-NORTHERN QUEENS-
NORTHERN NASSAU-
358 AM EDT THU AUG 4 2011

* LOCATIONS...WESTERN LONG ISLAND SOUND.

* TIDAL DEPARTURES...1 TO 1 1/2 FEET ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING THE TIME OF HIGH TIDE THIS AFTERNOON.

* IMPACTS...TIDES JUST REACHING MINOR COASTAL FLOODING BENCHMARKS.

$$

NYZ178-179-041800-
/O.NEW.KOKX.CF.S.0016.110804T1500Z-110804T1800Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
358 AM EDT THU AUG 4 2011

* LOCATIONS...SOUTH SHORE BAYS OF QUEENS AND NASSAU COUNTIES. 

* TIDAL DEPARTURES...1 TO 1 1/2 FEET ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING THE TIME OF HIGH TIDE EARLY THIS AFTERNOON.

* IMPACTS...TIDES JUST REACHING MINOR COASTAL FLOODING BENCHMARKS.

$$
2 follow-up statements
673 
WHUS41 KOKX 041353
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
953 AM EDT THU AUG 4 2011

...LOCALIZED MINOR COASTAL FLOODING POSSIBLE THIS AFTERNOON...

CTZ009-NYZ071-073-176-177-042100-
/O.CON.KOKX.CF.S.0016.110804T1800Z-110804T2100Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-NORTHERN QUEENS-
NORTHERN NASSAU-
953 AM EDT THU AUG 4 2011

* LOCATIONS...WESTERN LONG ISLAND SOUND.

* TIDAL DEPARTURES...1 TO 1 1/2 FEET ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING THE TIME OF HIGH TIDE THIS AFTERNOON.

* IMPACTS...TIDES JUST REACHING MINOR COASTAL FLOODING 
  BENCHMARKS.

$$

NYZ178-179-041800-
/O.CON.KOKX.CF.S.0016.110804T1500Z-110804T1800Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
953 AM EDT THU AUG 4 2011

* LOCATIONS...SOUTH SHORE BAYS OF QUEENS AND NASSAU COUNTIES.

* TIDAL DEPARTURES...1 TO 1 1/2 FEET ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING THE TIME OF HIGH TIDE EARLY THIS AFTERNOON.

* IMPACTS...TIDES JUST REACHING MINOR COASTAL FLOODING 
  BENCHMARKS.

$$
636 
WHUS41 KOKX 041807
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
207 PM EDT THU AUG 4 2011

...LOCALIZED MINOR COASTAL FLOODING POSSIBLE THIS AFTERNOON...

NYZ178-179-041915-
/O.EXP.KOKX.CF.S.0016.000000T0000Z-110804T1800Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
207 PM EDT THU AUG 4 2011

HIGH TIDE HAS PASSED. THE COASTAL FLOOD STATEMENT HAS THEREFORE
BEEN ALLOWED TO EXPIRE.

$$

CTZ009-NYZ071-073-176-177-042000-
/O.CON.KOKX.CF.S.0016.000000T0000Z-110804T2100Z/
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-NORTHERN QUEENS-
NORTHERN NASSAU-
207 PM EDT THU AUG 4 2011

* LOCATIONS...WESTERN LONG ISLAND SOUND.

* TIDAL DEPARTURES...1 TO 1 1/2 FEET ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING THE TIME OF HIGH TIDE THIS AFTERNOON.

* IMPACTS...TIDES JUST REACHING MINOR COASTAL FLOODING 
  BENCHMARKS. 

$$

JMC

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Aug 4, 3:57 AM EDT, 1 minute earlier.

Area forecast discussion, Aug 4, 3:57 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
357 AM EDT THU AUG 4 2011

.SYNOPSIS...
WEAK LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST AND TRACK
WELL TO THE EAST TODAY. HIGH PRESSURE BUILDS IN FRIDAY. THE HIGH
MOVES OFFSHORE FRIDAY NIGHT INTO SATURDAY. LOW PRESSURE MOVES
THROUGH THE REGION SUNDAY. ANOTHER LOW APPROACHES FROM THE WEST
MONDAY...AND MAY STALL BRIEFLY OVER NEW ENGLAND TUESDAY. HIGH
PRESSURE BUILDS IN WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE MOVES OFF THE MID ATLANTIC COAST TODAY...AND TRACKS
SOUTH OF THE AREA THROUGH THE DAY. LINGERING MID/UPPER TROUGH SWINGS
EAST GIVING WAY TO BUILDING RIDGE. LEFTOVER CLOUDS THIS MORNING
SHOULD GIVE WAY TO PARTIAL SUNSHINE DURING THE AFTERNOON. AN
ISOLATED SHOWER IS POSSIBLE...ESPECIALLY THIS MORNING...BUT OVERALL I
EXPECT CONDITIONS TO REMAIN DRY.

AS FOR TEMPS...MOS BLEND YIELDS JUST BELOW NORMAL TODAY. THIS
SEEMS REASONABLE GIVEN EAST FLOW AND A GOOD AMOUNT OF CLOUD COVER
THROUGH MUCH OF THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
PARTLY CLOUDY CONDITIONS EXPECTED TONIGHT AS RIDGE BUILDS...AND
SFC HIGH PRESSURE SETTLES IN. LIGHT WINDS EXPECTED...AND TEMPS
SHOULD FALL TO NEAR OR JUST BELOW SEASONAL NORMALS. FOLLOWING A MOS
BLEND WITH NEAR 60 INTERIOR...WITH MID TO UPPER 60S ELSEWHERE.

ON FRIDAY...SFC HIGH PRESSURE MOVES OFFSHORE. PERSISTENT MID WEST
RIDGE PREVAILS WITH FLOW ALOFT FLATTENING OVER THE NORTHEAST.

EXPECT PARTLY TO MOSTLY SUNNY SKIES FRIDAY...WITH TEMPS COMPARABLE
OR JUST ABOVE TODAY/S EXPECTED HIGHS. WITH SOUTHEAST FLOW...COASTAL
LOCALES WILL REMAIN JUST BELOW NORMAL.

MOST MODEL SOLUTIONS SUGGEST ISOLATED AFTERNOON SHOWERS...WITH
SPOTTY LIGHT QPF OUTPUT DURING THE AFTERNOON. HOWEVER...FEEL THIS
IS OVERDONE...AND WILL KEEP ANY SHOWER ACTIVITY JUST TO THE
NORTH. JUST NOT ENOUGH SUPPORT FOR CONVECTIVE INITIATION...AND
ATMOSPHERE COULD VERY WELL BE CAPPED. LOW TOPPED SHOWERS AT BEST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BE OFFSHORE FRIDAY NIGHT...WITH RETURN FLOW
DEVELOPING OVER THE REGION. CLOUD COVER IS EXPECTED TO INCREASE
OVERNIGHT AS MOISTURE INCREASES. LOWS RANGE FROM THE MID 60S OVER
INTERIOR LOWER HUDSON VALLEY/CT/EASTERN LI TO AROUND 70 OVER THE NYC
METRO AREA.

LOW PRESSURE AND ITS ASSOCIATED FRONTAL BOUNDARIES APPROACH FROM
THE WEST SATURDAY THROUGH SATURDAY NIGHT. GFS/ECMWF SHOW A SIMILAR
PATH...WITH THE LOW PASSING DIRECTLY OVERHEAD BY SUNDAY MORNING AND
BECOMING STRONGER AS IT APPROACHES THE COAST. POPS INCREASE THROUGH
THE SAT-SUN PERIOD FOR POTENTIAL SHOWERS/TSTMS...BUT ARE CAPPED AT
CHANCE FOR NOW.  NEAR-NORMAL TEMPS EXPECTED THROUGH THE WEEKEND.

WEAK HIGH PRESSURE BRIEFLY VISITS EARLY MONDAY...THEN ANOTHER
POTENTIAL LOW AND FRONTAL SYSTEM APPROACH FROM THE WEST. GFS SHOWS A
MUCH STRONGER/ORGANIZED SYSTEM THAN ECMWF. MODEL SOLUTIONS DIVERGE
MORE TUESDAY...WITH ECMWF TRACKING A WEAK LOW TO OUR SOUTH...AND THE
GFS SOLUTION INDICATING A STRONGER LOW THAT BECOMES STATIONARY OVER
NEW ENGLAND. WITH LOW CONFIDENCE IN THE LONG TERM...INTRODUCED
SLIGHT CHANCE POPS MONDAY AND TUESDAY. DRY WEATHER EARLY WEDNESDAY
WITH HIGH PRESSURE OVER THE AREA AGAIN...BUT PRECIP POSSIBLE AGAIN
WEDNESDAY NIGHT WITH ANOTHER SYSTEM APPROACHING FROM THE WEST.

NEAR NORMAL TEMPS CONTINUE EARLY NEXT WEEK.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
GENERALLY HIGH END MVFR/LOW END VFR IN ISOLATED -SHRA/DZ ACTIVITY
EARLY THIS MORNING. MVFR CIGS LIKELY TOWARDS DAYBREAK WITH
DEVELOPING EASTERLY FLOW AND A BIT OF AN INVERSION.

E/NE WINDS INCREASE EARLY THIS MORNING...WITH 10 TO 15 KT ACROSS
WESTERN LI SOUND TERMINALS. CIGS GRADUALLY IMPROVE TO VFR BY LATE
THIS MORNING. VFR CONDITIONS THEN EXPECTED THIS
AFTERNOON/EVENING...WITH WINDS GRADUALLY VEERING SE.

VFR WITH LIGHT ONSHORE FLOW TONIGHT.

OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...

TONIGHT...PATCHY MVFR FOG ACROSS OUTLYING TERMINALS.

FRIDAY-SATURDAY...VFR.

SUNDAY-MONDAY...SUB VFR POSSIBLE IN SHOWERS/TSTMS.

&&

.MARINE...
EASTERLY WINDS INCREASE THIS MORNING BEFORE DIMINISHING LATER TODAY.
THIS IN RESPONSE TO LOW PRESSURE PASSING TO THE SOUTH...THEN EAST OF
THE WATERS. SPEEDS OF 10 TO 20 KTS EXPECTED THIS MORNING AND INTO
THE AFTERNOON OVER THE OCEAN WATERS. SEAS BUILD...BUT DO NOT
EXPECT WIDESPREAD 5 FOOTERS AS WAVE WATCH III INDICATES. WILL THUS
CANCEL THE SCA FOR HAZ SEAS.

WINDS LIGHTEN TONIGHT AND FRIDAY AS HIGH PRESSURE SETTLES NEAR...OR
JUST EAST OF THE WATERS.

SUB-SCA CONDITIONS EXPECTED FRIDAY NIGHT THROUGH SATURDAY. SCA SEAS
MAY DEVELOP BY LATE SUNDAY AS SOUTHERLY WINDS INCREASE AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM. SEAS MAY CONTINUE ABOVE 5 FT
THROUGH MONDAY NIGHT.

&&

.HYDROLOGY...
NO SIGNIFICANT RAINFALL IS EXPECTED OVER THE NEXT COUPLE OF DAYS.

&&

.TIDES/COASTAL FLOODING...
WITH STILL RELATIVELY HIGH ASTRONOMICAL TIDES TODAY...WILL
NEED BETWEEN 1 AND 1 1/2 FT POSITIVE TIDAL DEPARTURES FOR MINOR
COASTAL FLOODING WITH THE AFTERNOON HIGH TIDES. A WEAK SURFACE LOW
TRACKING SOUTH OF THE REGION WILL CREATE A MODERATE E/NE FLOW ACROSS
THE REGION INTO THE AFTERNOON. THIS COULD BRING WATER LEVELS CLOSE
TO MINOR BENCHMARKS ACROSS THE SOUTH SHORE BAYS OF NYC AND WESTERN
LI...AND WESTERN LI SOUND. FOR NOW...ONLY EXPECT TIDE LEVELS TO
JUST TOUCH MINOR COASTAL FLOODING BENCHMARKS LOCALLY FOR THE
AFOREMENTIONED AREAS. WILL ISSUE A COASTAL FLOOD STATEMENT FOR
THIS...BUT TRENDS WILL NEED TO BE MONITORED FOR A POSSIBLE SHORT
FUSED COASTAL FLOOD ADVISORY.

EASTERN WATERS OR NY HARBOR SHOULD FALL BELOW MINOR CSTL FLOODING
BENCHMARKS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...KCS
AVIATION...NV
MARINE...KCS/PW
HYDROLOGY...PW
TIDES/COASTAL FLOODING...PW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:59 PM EDTSmall Craft Advisory for Hazardous SeasOKX6 hr

Nearby

Coastal Flood Statements in New York, 2011Coastal Flood Statements in Connecticut, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.